Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 64, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 30, 2019, 4:51 AM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2019, 4:51 AM CDT (09:51 UTC)
- Expired
- Jun 30, 2019, 5:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 122 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
201
WUUS53 KMPX 300951
SVRMPX
MNC065-095-301045-
/O.NEW.KMPX.SV.W.0064.190630T0951Z-190630T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
451 AM CDT Sun Jun 30 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Kanabec County in east central Minnesota...
Northern Mille Lacs County in east central Minnesota...
* Until 545 AM CDT.
* At 451 AM CDT, severe thunderstorms were located along a line
extending from Willow River to near Malmo to near Garrison, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Isle around 505 AM CDT.
Vineland around 515 AM CDT.
Onamia and Wahkon around 530 AM CDT.
Quamba around 540 AM CDT.
Other locations impacted by these severe thunderstorms include Knife
Lake, Warman, Lake Mille Lacs and Bayview.
This includes U.S. Highway 169 between mile markers 206 and 229.
This includes Grand Casino Mille Lacs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4615 9343 4616 9306 4598 9306 4598 9314
4587 9315 4599 9381 4624 9382 4625 9344
TIME...MOT...LOC 0951Z 327DEG 31KT 4632 9283 4627 9346 4635 9387
HAIL...<.75IN
WIND...60MPH
$$
SPDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:26 AM CDT, 25 minutes earlier.
Area forecast discussion, Jun 30, 4:26 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
426 AM CDT Sun Jun 30 2019
.SHORT TERM...(Today through Monday)
Issued at 425 AM CDT Sun Jun 30 2019
Surface analysis early this morning shows a low pressure center near
the ND/SD/MN border triple point with a warm front snaking SE into
central IA and a trailing cold front extending SW into the central
Plains. This cold front aligns with a nearly N-S cold frontal
boundary extending south from central Manitoba province. Aloft, the
center of the dome of high pressure remains over the central Plains
to southwestern CONUS with the northern periphery having flattened
out. A fairly well defined shortwave trough axis is analyzed from
northern Saskatchewan province and extends southwest into the
northern Rockies.
This morning, a fairly well organized MCS progressed eastward over
northern MN from the Dakotas but is starting to run into the
remnants of the persistent ridge and is losing its punch. Still a
decent chance this complex may shift across northeastern portions of
the WFO MPX coverage area (east-central MN into northwestern WI)
before weakening. However, attention then returns to central MN
where multiple runs of the HRRR try to develop additional rounds of
convection later this afternoon into this evening, potentially as
another MCS over central MN which may drive SE into western WI.
Difficult to pin down exactly where this may occur since this will
be outflow-driven in conjunction with the progressing cold front and
shortwave trough aloft. Lapse rates will still be stout within a
highly unstable atmosphere (dewpoints into the lower 70s
contributing to MUCAPE of at least 4000 J/kg). Have capped PoPs in
the chance category this afternoon due to the uncertainty of storm
location although confidence is fairly high that an additional MCS
will actually occur.
The cold front will push east through the day today and stall out
over southern MN tonight through Monday. In addition, the upper
ridge will continue to be suppressed to the south, aligning upper
level flow with the E-W oriented stalled cold front. This will allow
multiple disturbances to ride within the now zonal flow atop the
cold front within the highly moisture environment (PWATs 1.4" to
1.7"). As such, chances for showers/thunderstorms increase into the
likely category for much of the area tonight through tomorrow with
periods of showers/thunderstorms likely to push through the area.
The unstable atmosphere will persist while unidirectional bulk shear
increases to 35-40kt so there is some potential for additional
severe weather on Monday. As such, a small Slight Risk area in SW MN
with a Marginal Risk up to the I-94 corridor is certainly warranted.
The other concern is obviously the heat/humidity in place for today.
With the area being warm-sectored, highs will range from the upper
80s to lower 90s today. Dewpoints will solidly hit the lower 70s and
potentially the middle 70s. This will easily put heat index values
around 100 degrees for much of southern and east-central MN. Thus,
have maintained the Excessive Heat Warning for the 7-county Twin
Cities metro with a Heat Advisory surrounding the warning in
Minnesota and expanding across much of southern MN. With the passage
of the cold front later today and modest cold air advection setting
in, highs on Monday will range from the upper 70s to the mid 80s.
.LONG TERM...(Monday night through Saturday)
Issued at 425 AM CDT Sun Jun 30 2019
The main issue in the long term period will be the stalled out
frontal boundary across southern MN initially and the potential for
heavy rainfall and strong thunderstorms Monday night. The front
will sag south mid week, before lifting back north for the latter
half of the week. Hence, an active period ahead with chances for
thunderstorms throughout the week. Strong high pressure from our
north still looks to drive south across the upper midwest by next
weekend.
By Monday night, the stationary front will be oriented west to east
along the MN-IA border. Mid level shortwave energy will translate
through the area as well, providing support to nocturnal
thunderstorms as the low level jet develops and provides strong
moisture transport in from the southwest given 30+ knot 850mb wind.
Precipitable water values around 2" will be available across
southern MN along with a weakly sheared, but unstable environment.
Hence, the slight risk of excessive rainfall from the WPC makes
sense for this time period. Thunderstorms Monday night will be
efficient heavy rain producers, and would expect isolated locations
to receive a couple inches of rain.
A cool front will drop in from the north on Tuesday, and push the
stationary front south into Iowa. The latter half of Tuesday through
Wednesday look dry locally, but a subtle upper level shortwave will
move east across the area during this time, and the upper level
height falls could lead to isolated shower and thunderstorm
development during this window, hence the slight chance pops in the
forecast.
A couple more pronounced waves will move through the area
Thursday through Friday, but uncertainty is high in placement and
timing of these features. They would present more opportunity for
periodic thunderstorms. Guidance still in decent agreement on
bringing a large area of high pressure into the region from the
north next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1103 PM CDT Sat Jun 29 2019
Scattered showers and thunderstorms are developing over northwest
Minnesota late this evening. This activity will likely build
southeast overnight and impact most of the TAF sites (except
possibly RWF and MKT.) By morning, that activity should diminish
with additional storms firing during the evening. VFR conditions
likely outside of convection.
KMSP...Storms could work into the area between 09-14Z. The best
chance will be to the north and east of the terminal.
/OUTLOOK FOR KMSP/
Mon-Wed...VFR. Chc MVFR/TSRA. Winds LGT and VRB.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Excessive Heat Warning until 9 PM CDT this evening for
MNZ060>063-068>070.
Heat Advisory until 9 PM CDT this evening for MNZ051>053-059-066-
067-073>078-082>085-091>093.
&&
SHORT TERM...JPC
LONG TERM...SPD
AVIATION...BORGHOFFHazardous weather outlook, Jun 30, 3:38 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sun Jun 30 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Excessive heat will continue today. Heat indices will likely exceed 100 again for much of southern Minnesota, including the Twin Cities metro. An Excessive Heat Warning remains in place for the Twin Cities metro with a Heat Advisory surrounding the warning in Minnesota and encompassing much of southern Minnesota. There is a Slight Risk for severe thunderstorms for much of central and southern Minnesota with a Marginal Risk of severe thunderstorms for portions of west central Minnesota. Damaging winds will be the main hazard. In addition, some thunderstorms may produce heavy rain which could produce isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms are expected for much of next week with some severe weather possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon in Monday.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:44 AM CDT | Special Weather Statement | MPX | Chisago, Isanti | 31 min |
| Jun 30, 8:04 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, McLeod, Rice, Scott, Sibley | 26 min |
| Jun 30, 9:04 AM CDT | Special Weather Statement | MPX | Todd | 26 min |
| Jun 30, 9:13 AM CDT | Special Weather Statement | MPX | Stevens | 32 min |
| Jun 30, 9:35 AM CDT | Special Weather Statement | MPX | Todd | 25 min |
| Jun 30, 9:37 AM CDT | Special Weather Statement | MPX | Pope | 23 min |
| Jun 30, 9:48 AM CDT | Special Weather Statement | MPX | Pope | 27 min |
| Jun 30, 9:55 AM CDT | Special Weather Statement | MPX | Morrison | 35 min |
| Jun 30, 10:00 AM CDT | Special Weather Statement | MPX | Mille Lacs | 45 min |
| Jun 30, 10:07 AM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 23 min |
| Jun 30, 10:10 AM CDT | Special Weather Statement | MPX | Pope | 50 min |
| Jun 30, 10:14 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 31 min |
| Jun 30, 10:23 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs, Morrison | 37 min |
| Jun 30, 10:33 AM CDT | Special Weather Statement | MPX | Benton | 57 min |
| Jun 30, 10:46 AM CDT | Special Weather Statement | MPX | Kanabec | 29 min |
| Jun 30, 10:48 AM CDT | Special Weather Statement | MPX | Stearns | 57 min |
| Jun 30, 10:55 AM CDT | Special Weather Statement | MPX | Chisago, Isanti, Kanabec, Mille Lacs | 50 min |
| Jun 30, 11:10 AM CDT | Special Weather Statement | MPX | Meeker, Sherburne, Wright | 50 min |
| Jun 30, 11:25 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 35 min |
| Jun 30, 11:47 AM CDT | Special Weather Statement | MPX | Chisago, Isanti | 43 min |
| Jun 30, 11:57 AM CDT | Special Weather Statement | MPX | Hennepin | 33 min |
| Jun 30, 12:29 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 31 min |
| Jun 30, 12:50 PM CDT | Special Weather Statement | MPX | Hennepin | 25 min |
| Jun 30, 1:04 PM CDT | Special Weather Statement | MPX | Ramsey | 26 min |
| Jun 30, 2:11 PM CDT | Special Weather Statement | MPX | Steele | 34 min |
| Jun 30, 2:18 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 37 min |
| Jun 30, 2:41 PM CDT | Tornado Warning | MPX | Freeborn, Waseca | 34 min |
| Jun 30, 3:10 PM CDT | Tornado Warning | MPX | Freeborn | 15 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.